Alert archive / California / Red Flag Warnings in 2018

Red Flag Warning 27, NWS Medford, OR

August 22, 2018Modoc County, California

NWS Medford, OR issued this red flag warning at Aug 22, 2018, 1:19 PM PDT for Modoc County, California. It took effect at Aug 23, 2018, 2:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2018, 1:19 PM PDT (20:19 UTC)
In effect from
Aug 23, 2018, 2:00 PM PDT
Expired
Aug 23, 2018, 8:00 PM PDT
In force
6 hr
Issued by
NWS Medford, OR

County Modoc County, CA

The radar

The Medford radar (KMAX), 174 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1962 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

457 
WWUS86 KMFR 222019
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
119 PM PDT Wed Aug 22 2018

ORZ625-222130-
/O.CAN.KMFR.FW.A.0018.180823T2100Z-180824T0600Z/
South Central Oregon Desert including the BLM Land in Eastern Lake
and Western Harney Counties-
119 PM PDT Wed Aug 22 2018

...FIRE WEATHER WATCH IS CANCELLED FOR STRONG GUSTY WIND WITH LOW
RH FOR FIRE WEATHER ZONE 625...

The National Weather Service in Medford has cancelled the Fire
Weather Watch.

Gusty winds and low humidity are expected tomorrow, but conditions
are not expected to meet Red Flag Warning criteria.

$$

CAZ285-231200-
/O.UPG.KMFR.FW.A.0018.180823T2100Z-180824T0600Z/
/O.NEW.KMFR.FW.W.0027.180823T2100Z-180824T0300Z/
Modoc County Except for the Surprise Valley-
119 PM PDT Wed Aug 22 2018

...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT THURSDAY FOR
STRONG GUSTY WIND WITH LOW HUMIDITY FOR PORTIONS OF FIRE WEATHER 
ZONE 285...

The National Weather Service in Medford has issued a Red Flag
Warning...which is in effect from 2 PM to 8 PM PDT Thursday. The
Fire Weather Watch is no longer in effect.

* Impacts: Strong, gusty wind with low relative humidity and high
  fire danger will likely contribute to a significant spread of any
  new and existing fires.

* Affected area: In Northern CA...All of Fire Weather Zone 285,
  except areas from Tionesta north and west in Modoc County.

* Counties affected: In Northern CA...central, southern and 
  eastern portions of Modoc county.

* Wind: Southwest 10 to 15 mph with gusts up to 25 mph.

* Humidity: 9-14 percent.

* View the hazard area in detail at
https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* A Red Flag Warning means that critical fire weather conditions
  will occur shortly.

* Strong winds and low relative humidity will cause any new fires
  to spread very rapidly.

* One less spark, one less wildfire.

&&

$$

Visit us at www.weather.gov/Medford
4 follow-up statements
737 
WWUS86 KMFR 231044
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
344 AM PDT Thu Aug 23 2018


CAZ285-232300-
/O.CON.KMFR.FW.W.0027.180823T2100Z-180824T0300Z/
Modoc County Except for the Surprise Valley-
344 AM PDT Thu Aug 23 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW HUMIDITY FOR
PORTIONS OF FIRE WEATHER ZONE 285...

* Impacts: Strong, gusty wind with low relative humidity and high
  fire danger will likely contribute to a significant spread of any
  new and existing fires.

* Affected area: In Northern CA...All of Fire Weather Zone 285,
  except areas from Tionesta north and west in Modoc County.

* Counties affected: In Northern CA...central, southern and 
  eastern portions of Modoc county.

* Wind: Southwest 10 to 15 mph with gusts up to 25 mph.

* Humidity: 9-14 percent.

* View the hazard area in detail at
https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* A Red Flag Warning means that critical fire weather conditions
will occur shortly.

* Strong winds and low relative humidity will cause any new fires
to spread very rapidly.

* One less spark, one less wildfire.

&&

$$


Visit us at www.weather.gov/Medford
695 
WWUS86 KMFR 231711 CCA
RFWMFR

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service Medford OR
1011 AM PDT Thu Aug 23 2018


CAZ285-232300-
/O.COR.KMFR.FW.W.0027.180823T2100Z-180824T0300Z/
Modoc County Except for the Surprise Valley-
1011 AM PDT Thu Aug 23 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW HUMIDITY FOR
PORTIONS OF FIRE WEATHER ZONE 285...

* Impacts: Strong, gusty wind with low relative humidity and high
  fire danger will likely contribute to a significant spread of any
  new and existing fires.

* Affected area: In Northern CA...All of Fire Weather Zone 285,
  except areas from Tionesta north and west in Modoc County. This
  includes the Stone wildfire. 

* Counties affected: In Northern CA...central, southern and 
  eastern portions of Modoc county.

* Wind: Southwest 10 to 15 mph with gusts up to 25 mph.

* Humidity: 9-14 percent.

* View the hazard area in detail at
https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* A Red Flag Warning means that critical fire weather conditions
  will occur shortly.

* Strong winds and low relative humidity may cause any existing 
  or new fires to spread very rapidly.

* One less spark, one less wildfire.

&&

$$


Visit us at www.weather.gov/Medford
560 
WWUS86 KMFR 232053
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
153 PM PDT Thu Aug 23 2018

CAZ285-240300-
/O.CON.KMFR.FW.W.0027.180823T2100Z-180824T0300Z/
Modoc County Except for the Surprise Valley-
153 PM PDT Thu Aug 23 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW HUMIDITY FOR
PORTIONS OF FIRE WEATHER ZONE 285...

* Impacts: Strong, gusty wind with low relative humidity and high
  fire danger will likely contribute to a significant spread of any
  new and existing fires.

* Affected area: In Northern CA...All of Fire Weather Zone 285,
  except areas from Tionesta north and west in Modoc County. This
  includes the Stone wildfire. 

* Counties affected: In Northern CA...central, southern and 
  eastern portions of Modoc county.

* Wind: Southwest 10 to 15 mph with gusts up to 25 mph.

* Humidity: 9-14 percent.

* View the hazard area in detail at
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* A Red Flag Warning means that critical fire weather conditions
  will occur shortly.

* Strong winds and low relative humidity may cause any existing 
  or new fires to spread very rapidly.

* One less spark, one less wildfire.

&&

$$


Visit us at www.weather.gov/Medford
476 
WWUS86 KMFR 240256
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
756 PM PDT Thu Aug 23 2018


CAZ285-240400-
/O.EXP.KMFR.FW.W.0027.000000T0000Z-180824T0300Z/
Modoc County Except for the Surprise Valley-
756 PM PDT Thu Aug 23 2018

...RED FLAG WARNING FOR FIRE WEATHER ZONE 285 WILL EXPIRE AT 8 PM
PDT THIS EVENING...

Winds have dropped below warning criteria and relative humidity
has started increasing. 

$$


Visit us at www.weather.gov/medford

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 22, 8:48 AM PDT, 4 hours 31 minutes earlier.

Area forecast discussion, Aug 22, 8:48 AM PDT, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Medford OR
848 AM PDT Wed Aug 22 2018

.UPDATE...The area remains shrouded in smoke, and will likely
remain so through tomorrow morning, when the next front arrives.
How much the smoke clears with this front remains to be seen, but
we do expect significant improvement away from the fires. Areas
near and downwind of the various fires may not see much
improvement, as smoke production may increase due to increased
winds. Conditions will trend cooler and slightly more humid behind
the front and into the weekend. There is a chance, although quite
small, that rain may fall over portions of the region next week.

No major changes were necessary this morning, other than to bring
marine layer stratus and fog inland a bit further, as satellite
imagery shows this morning.

For more information on this and the rest of the forecast, see
the previous discussion below. -BPN

&&

.AVIATION...For the 22/12Z TAFs... IFR to LIFR conditions will
continue along the coast as coastal stratus settles in.  This is
expected to lift later this morning. Over the remainder of the area,
Widespread MVFR vsbys with areas of IFR vsbys are expected due to
wildfire smoke tonight through Wednesday night.

-Smith/Spilde

&&

.MARINE...Updated 800 AM PDT Wednesday 22 August
2018...Relatively light winds and seas will prevail through
Thursday morning. A thermal trough will strengthen Thursday
afternoon into Saturday, bringing stronger north winds and choppy
wind driven seas, mostly from Cape Blanco south. Brief gales are
possible late Friday afternoon and early Friday evening in a small
area south of Brookings and beyond 10 NM from shore. The thermal
trough will weaken Saturday night, and winds and seas will
diminish at that time. Areas of wildfire smoke will persist today
through tonight bringing haze and minor visibility reductions
aside from the normal reductions associated with the marine layer.
Winds become favorable to push smoke out of most the coastal
waters during the day Thursday, except for lingering smoke
expected over southeast portions of the waters near the southern
Curry coast. -Spilde/CC

&&

.FIRE WEATHER...Updated 300 AM PDT Tuesday 21 August 2018...In
addition to local wildfire smoke sources, substantial smoke
continues to drift southward over the area from wildfires to our
north from northern Oregon, Washington, and British Columbia. From
the Siskiyous southward, and across portions of Modoc County,
however, there's less smoke, which is allowing fires to burn more
freely.

For the next two afternoons, expect low RHs and breezy winds over
much of the area. The primary concern will be in FWZ 625 and 285,
where winds and humidity may very well reach critical levels
Thursday afternoon and evening due to the passage of a dry cold
front. A Fire Weather Watch has been issued for those areas. FWZ 624
appears close, but not quite within the major area of concern, but
if models trend drier or windier, portions of FWZ624 could  be added
to the watch area.

A cooler trend is expected for later this week into early next week
as an upper trough deepens over the region. There is also some
possibility of light rainfall over northern portions of the area,
mainly from the Coos and Douglas coast inland into the Umpqua basin
and south central Oregon Cascades. However, the slight chance for
showers also includes portions of northern Klamath and northern Lake
counties Sunday night into Monday. Confidence is low in the details
of this portion of the forecast due to variability on the strength
and track of the upper trough over the region. -CC

&&

.PREV DISCUSSION... /Issued 313 AM PDT Wed Aug 22 2018/

DISCUSSION...

We saw cooler than expected temperatures yesterday because of the
smoke and we expect this cool trend to continue into Wednesday
given the fire activity Wednesday morning. We cooled temperatures
down a tad today with highs in the lower 90's in the west side
valleys and mid 60's along the coast.

The next topic is the approaching trough on Thursday afternoon and
evening. The positively tilted trough will bring some winds east
of the Cascades and along higher terrain. This has prompted the
fire weather watch for Thursday afternoon. After this trough
passes, we'll be on the backside of a cooler and well mixed
airmass. We expect some of the smoke that has built up in the
valleys will mix out during Friday afternoon into the weekend.
People generally south east of fires may not see any change, but
the Rogue valley and the Shasta valley should see improvements
Friday afternoon into this weekend.

The other important and interesting topic is another trough
approaching the region during Sunday. Most of the ensembles and
both of the operational models are suggesting this trough will
move through the Pacific Northwest. However, A few of the
ensemble members suggest this trough becoming a cutoff low off the
California coastline. Since we are moving closer to mid
September, rain is climatologically reasonable this time of year.
Right now we're going with a slight chance for rain and rain
showers Sunday through Sunday night north of the Umpqua divide.
If we do get rain, don't expect significant changes to fire
activity. The cooler and moister airmass should help fire fighting
efforts if it doesn't rain.

-Smith

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Fire Weather Watch from Thursday afternoon through Thursday
     evening for ORZ625.

CA...Fire Weather Watch from Thursday afternoon through Thursday
     evening for CAZ285.

Pacific Coastal Waters...None.

Nearby

Red Flag Warnings in California, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.